The Classification of the Gradient-Like Diffeomorphisms on 3-Manifolds

  • Viacheslav Z. GrinesEmail author
  • Timur V. Medvedev
  • Olga V. Pochinka
Part of the Developments in Mathematics book series (DEVM, volume 46)


In the classical papers by S. Smale and J. Palis the proof of structural stability of Morse-Smale diffeomorphisms was based on the construction of a system of tubular neighborhoods. We present the similar construction for gradient-like 3-diffeomorphisms using the idea of representation of the dynamics of the system as “attractor-repeller” and the consideration of the space of the wandering orbits. We come to the compatible system of neighborhoods which plays the key role in the topological classification. Let \(MS_0(M^3)\) denote the class of gradient-like diffeomorphisms on the manifold \(M^3\). In this chapter we give the complete topological classification of the diffeomorphisms of this class by means of the topological invariant called the scheme of the diffeomorphism which generalizes the invariants for the Pixton class. The scheme is a simple 3-manifold whose fundamental group admits an epimorphism to the group \(\mathbb Z\) and a system of tori and Klein bottles smoothly embedded into this manifold. The presented results are for the most part from the paper [5]. In the papers [1, 3, 4, 6, 7, 8, 9, 10, 14] one can find topological classification of some special classes of the Morse–Smale diffeomorphisms on 2-manifolds.


Fundamental Group Phase Portrait Morse Index Klein Bottle Solid Torus 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Bonatti, C., Grines, V.: Knots as topological invariants for gradient-like diffeomorphisms of the sphere \(S^3\). J. Dyn. Control Syst. 6(4), 579–602 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bonatti, C., Paoluzzi, L.: 3-manifolds which are orbit spaces of diffeomorphisms. Topology 47(2), 71–100 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bonatti, C., Grines, V., Medvedev, V., Pécou, E.: On Morse-Smale diffeomorphisms without heteroclinic intersections on three-manifolds. In: Differential Equations and Dynamical Systems. Collected papers dedicated to the 80th birthday of Academician Evgenii Frolovich Mishchenko. Transl. from the Russian, pp. 58–69. Maik Nauka/Interperiodika,Moscow (2002)Google Scholar
  4. 4.
    Bonatti, C., Grines, V., Medvedev, V., Pécou, E.: Three-manifolds admitting Morse-Smale diffeomorphisms without heteroclinic curves. Topol. Appl. 117(3), 335–344 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bonatti, C., Grines, V., Medvedev, V., Pécou, E.: Topological classification of gradient-like diffeomorphisms on 3-manifolds. Topology 43(2), 369–391 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bonatti, C., Grines, V., Pochinka, O.: Classification of Morse-Smale diffeomorphisms with finite sets of heteroclinic orbits on 3-manifolds. Dokl. Math. 69(3), 385–387 (2004)zbMATHGoogle Scholar
  7. 7.
    Bonatti, C., Grines, V., Pochinka, O.: Classification of the morse-smale diffeomorphisms with the finite set of heteroclinic orbits on \(3\)-manifolds. Tr. Mat. Inst. Steklova 250, 5–53 (2005)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Bonatti, C., Grines, V., Pochinka, O.: Classification of morse-smale diffeomorphisms with the chain of saddles on 3-manifolds. In: Proceedings of the International Conference Foliations 2005, Łódź, Poland, 13–24 June 2005, pp. 121–147. World Scientific Publishing Company Incorporated (2006)Google Scholar
  9. 9.
    Grines, V., Pochinka, O.: On topological classification of Morse-Smale diffeomorphisms. In: Dynamics, Games and Science II, pp. 403–427. Springer, Berlin (2011)Google Scholar
  10. 10.
    Grines, V., Pochinka, O.: Morse-Smale cascades on 3-manifolds. Russ. Math. Surv. 68(1), 117–173 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Grines, V.Z., Zhuzhoma, E.V., Medvedev, V.S., Pochinka, O.V.: Global attractor and repeller of Morse-Smale diffeomorphisms. Proc. Steklov Inst. Math. 271(1), 103–124 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Palis, J.: On Morse-Smale dynamical systems. Topology 8(4), 385–404 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Palis, J., Smale, S.: Structural stability theorems. Proc. Sympos. Pure Math. 14, 223–231 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Pochinka, O.: Diffeomorphisms with mildly wild frame of separatrices. Univ. Iagel. Acta Math. 47, 149–154 (2009)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  • Viacheslav Z. Grines
    • 1
    Email author
  • Timur V. Medvedev
    • 2
    • 3
  • Olga V. Pochinka
    • 1
  1. 1.Department of Fundamental MathematicsNational Research University Higher School of EconomicsNizhny NovgorodRussia
  2. 2.Department of Differential Equations, Mathematical and Numerical AnalysisNizhny Novgorod State UniversityNizhny NovgorodRussia
  3. 3.Laboratory of Algorithms and Technologies for Networks AnalysisNational Research University Higher School of EconomicsNizhny NovgorodRussia

Personalised recommendations